Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 156, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 2019, 7:18 PM CDT for Edwards County, Pawnee County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2019, 7:18 PM CDT (00:18 UTC)
- Expired
- Jun 11, 2019, 8:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Pawnee County, KS
The radar
The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 7:40 PM CDT | HAIL 1.5 | 3 Sw Garfield, KS | SOCIAL MEDIA REPORT OF PING PONG SIZE HAIL REPORTED ON HWY 56 SOUTHWEST OF GARFIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 5:47 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1253 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1990 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.6
The text
As transmitted.
206
WUUS53 KDDC 120018
SVRDDC
KSC047-145-120100-
/O.NEW.KDDC.SV.W.0156.190612T0018Z-190612T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
718 PM CDT Tue Jun 11 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
South central Pawnee County in south central Kansas...
Northeastern Edwards County in south central Kansas...
* Until 800 PM CDT.
* At 718 PM CDT, a severe thunderstorm was located near Garfield,
moving southeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Lewis, Garfield, Belpre and Zook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3808 9943 3819 9935 3801 9902 3785 9915
TIME...MOT...LOC 0018Z 312DEG 19KT 3808 9934
HAIL...1.75IN
WIND...60MPH
$$
GERARD1 follow-up statement
826
WWUS53 KDDC 120033
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
733 PM CDT Tue Jun 11 2019
KSC047-145-120100-
/O.CON.KDDC.SV.W.0156.000000T0000Z-190612T0100Z/
Pawnee KS-Edwards KS-
733 PM CDT Tue Jun 11 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTH CENTRAL PAWNEE AND NORTHEASTERN EDWARDS COUNTIES...
At 732 PM CDT, a severe thunderstorm was located near Garfield,
moving southeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lewis, Garfield, Belpre and Zook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3803 9937 3813 9931 3801 9902 3785 9915
TIME...MOT...LOC 0032Z 312DEG 19KT 3803 9927
HAIL...1.75IN
WIND...60MPH
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 5:32 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 11, 5:32 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 532 PM CDT Tue Jun 11 2019 ...Updated aviation discussion... .SHORT TERM...(This afternoon through Wednesday night) Issued at 1200 PM CDT Tue Jun 11 2019 Primary shortwave and attendant cold front were in Nebraska at midday, both of which will approach SW Kansas this afternoon and evening as NW flow aloft increases. Initial prefrontal trough and associated wind shift in NW Kansas will sink southward through this afternoon and evening. Convergence along this boundary will encourage isolated convection to form primarily south and east of Dodge City after 3 pm. Limited moisture return is underway, with S/SE winds gusting 30-35 mph at times. The dewpoint at the office has climbed back to near 50, with surface analysis showing a narrow plume of mid 50s dewpoints along an Amarillo- Hobbs, NM line. This modest moisture is forecasted by NAM to develop a narrow axis of 1000-2000 J/kg CAPE along the boundary into south central Kansas by 7 pm. If moisture and instability are sufficient to overcome capping and create updrafts, then shear is available to organize some rotating updrafts and high- based supercells. Large hail is the primary risk from any convection through this evening. A northerly wind shift will accompany the trough/cold front passage through this evening, with some modest gusts near 30 mph, before light N/NW winds prevail overnight. Mid level clouds through evening will clear overnight, as subsidence behind the exiting shortwave arrives. With a clear sky by sunrise Wednesday and weak cool/dry advection, morning lows will be below normal again, in the lower to mid 50s. Wednesday will be dry and stable, under strong NW flow aloft. With sunshine allowing efficient mixing, N/NW winds will be elevated daylight Wednesday, gusting 25-35 mph. Cool/dry advection will keep temperatures pleasant, mostly mid 70s, about 10 degrees below normal for June. Models indicate increasing clouds amid warm air advection Wednesday night into Thursday morning. Light and variable winds Wednesday evening will trend light south by sunrise, allowing moisture and instability to begin returning aloft. With models hinting at elevated convection, included modest pops across the SW zones toward sunrise Thursday. .LONG TERM...(Thursday through Tuesday) Issued at 220 PM CDT Tue Jun 11 2019 There will be at least a chance of thunderstorms, at least somewhere in SW Kansas, every day through the long term. This is not to say it will rain for six days. But model guidance continues to depict NW flow aloft on Thursday, and then generally westerly/zonal Friday through the weekend. This flow will be energetic with numerous small, hard-to-time perturbations or shortwaves. None of these shortwaves appear strong or obvious, as such model agreement on timing and/or placement is poor, but have high confidence on their existence. These shortwaves will interact daily with improved moisture and instability to generate occasional scattered convection through the weekend. Isolated to scattered pops are broadbrushed in the grids throughout the long term. Nailing down placement and convective coverage will be largely futile more than about a day in advance, as mesoscale influences and impacts from the previous day's convection will be instrumental. Certainly, several MCSs and periods of heavy rain are possible through the weekend. In the shorter term, south winds will increase on Thursday, with moisture and instability increasing. Models do display consistency with an instability axis along the CO/KS border by late day, along the developing lee trough/dryline. So at least initial convection should be favored in the western zones Thursday. Models display a dramatic increase in instability on Friday, with NAM leading the pack forecasting CAPE upwards of 5000 J/kg. As flow aloft becomes zonal, will be looking for a convective trigger carefully for Friday. The lee trough/dryline will sharpen Friday PM, and several models indicate initiation along this boundary. All models show strong warming on Friday, in response to the zonal flow and enhanced lee troughing, with afternoon temperatures in the upper 80s and lower 90s. This additional heat will add to the potential thunderstorm engine on Friday, and possibly MCS generation somewhere in western Kansas. Details will emerge with time. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 531 PM CDT Tue Jun 11 2019 Isolated/widely scattered thunderstorms will be possible at the beginning of this period generally along and east of the Highway 283/183 corridor. Some of the short term convective allowing models also show a cluster of showers and isolated thunderstorms moving out of southeast Wyoming late this afternoon and across southwest Kansas through the 04z-07z time frame. Due to the isolated nature of the storms, will hold off on any VCTS wording in the area TAFs at this time but will update if it becomes necessary. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 75 51 73 / 20 0 10 20 GCK 53 75 50 76 / 10 0 10 10 EHA 53 76 52 81 / 0 0 20 30 LBL 55 76 51 75 / 10 0 20 30 HYS 55 72 49 75 / 20 0 0 0 P28 57 78 52 74 / 50 0 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Gerard
Hazardous weather outlook, Jun 11, 5:05 AM CDT, 14 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 505 AM CDT Tue Jun 11 2019 KSZ030-031-043>046-061>066-074>081-084>090-121015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 505 AM CDT Tue Jun 11 2019 /405 AM MDT Tue Jun 11 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated severe thunderstorms with hail up to tennis ball size and winds to 70 mph are possible between 5 and 9 pm, mainly along and east of a line from Larned to Bucklin to Ashland. Day 1 Hazards ------------- * Lightning: Limited risk * Severe thunderstorm: limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Severe thunderstorms with large hail are possible Friday. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Severe thunderstorm: elevated risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 5 pm and 9 pm. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 11, 6:37 PM CDT, 41 minutes before
Special Weather Statement National Weather Service Dodge City KS 637 PM CDT Tue Jun 11 2019 KSZ046-065-120030- Rush KS-Pawnee KS- 637 PM CDT Tue Jun 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR PAWNEE AND SOUTH CENTRAL RUSH COUNTIES UNTIL 730 PM CDT... At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Nekoma, moving southeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Larned, Garfield, Ash Valley, Sanford and Frizell. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for south central Kansas. LAT...LON 3805 9923 3833 9954 3846 9944 3824 9898 TIME...MOT...LOC 2337Z 304DEG 19KT 3834 9942 GERARD
Local storm report, Jun 11, 6:49 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
649 PM CDT TUE JUN 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 9 NW KINSLEY 38.01N 99.52W
06/11/2019 E0.70 INCH EDWARDS KS PUBLIC
&&
MRLocal storm report, Jun 11, 6:54 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT TUE JUN 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 5 NNW KINSLEY 37.99N 99.44W
06/11/2019 E1.25 INCH EDWARDS KS TRAINED SPOTTER
SPOTTER REPORT OF HALF DOLLAR SIZE HAIL 5
MILES NORTH NORTHWEST OF KINSLEY.
&&
RMLLocal storm report, Jun 11, 7:02 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
702 PM CDT TUE JUN 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 4 NNW KINSLEY 37.97N 99.45W
06/11/2019 E1.25 INCH EDWARDS KS TRAINED SPOTTER
SPOTTER REPORT OF HALF DOLLAR SIZE HAIL 4
MILES NORTH NORTHWEST OF KINSLEY.
&&
RMLLocal storm report, Jun 11, 7:11 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT TUE JUN 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 6 SW GARFIELD 38.01N 99.31W
06/11/2019 E1.50 INCH PAWNEE KS OTHER FEDERAL
NOAA EMPLOYEE REPORTED PING PONG SIZE HAIL
AT HWY 183/56.
&&
RMLLocal storm report, Jun 11, 7:13 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
713 PM CDT TUE JUN 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 2 NNW KINSLEY 37.95N 99.43W
06/11/2019 E1.75 INCH EDWARDS KS TRAINED SPOTTER
SPOTTER REPORT OF GOLF BALL SIZE HAIL 1 MILE
NORTHWEST OF KINSLEY.
&&
RMLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:26 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 49 min |
| Jun 11, 7:29 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt | 46 min |
| Jun 11, 7:50 PM CDT | Special Weather Statement | DDC | Kiowa | 40 min |
| Jun 11, 8:01 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pratt, Stafford | 25 min |
| Jun 11, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 43 min |
| Jun 11, 8:39 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 54 min |
| Jun 11, 8:47 PM CDT | Special Weather Statement | DDC | Comanche | 43 min |
| Jun 11, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.